Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Strategies for Treatment-Experienced HIVersStrategies for Treatment-Experienced HIVers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Combivir and Viramune Combination - Time for a Switch?
Jun 25, 2006

Dear Dr:

I have been positive since February 2003. My CD4 is 708 and my viral load has been undetectable since December 2003. I have been taking Combivir and Viramune since April 2003 with no problems except some fatigue.

I am concerned about facial lipo and neuropathy from long-term use of these medications. What can you tell me about these medications in those terms?

Also, if they pose problems, what is a good next combination?

I await your response. Thanks!

Response from Dr. Daar

Thank you for your post.

It sounds like you have done fantastic on therapy with excellent viral suppression and high CD4 cells. To answer your question I would need to know whether you are developing facial lipoatrophy and/or neuropathy or are simply concerned about them developing.

If you have developed these problems it is likely that the lipoatrophy is most likely related to the zidovudine (AZT) in combivir. In fact, there is data that some of this will improve if switched to an alternative agent, in particular using abacavir or tenofovir. It is relatively unlikely that any of the medications you are taking would be causing neuropathy.

The fatigue you are experiencing could be from anyone of a number of HIV and non HIV related issues. If you believe it is related to the medications AZT is the most likely culprit; however, this problem usually goes away after a few weeks to months of treatment.

It is important to note that not everyone develops lipoatrophy on AZT. Therefore, if you do not have this problem you should not feel that you need to change. It would be reasonable to just watch carefully on your current very effective regimen with the plan to switch as soon as you note any facial changes.

Best, Eric


Previous
drinking and hiv
Next
can herpes cause resistance ?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement